Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Louisville, KY

June 9, 2018Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 9, 2018, 5:00 PM EDT for Orange County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2018, 5:00 PM EDT (21:00 UTC)
Expired
Jun 9, 2018, 5:30 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Orange County, IN

The radar

The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:07 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 9, 3:07 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT Sat Jun 9 2018

.Short Term...(This evening through Sunday)
Issued at 250 PM EDT Sat Jun 9 2018

An area of scattered thunderstorms stretches from northeast Indiana
to southeast Missouri this afternoon. In addition, popcorn storms
have sprung up over portions of the Ohio and Tennessee Valleys. The
storms to the northwest will continue to push southeastward into
the region while other storms develop out ahead. So, will continue
with scattered storms in the forecast into the early evening hours.
Coverage will diminish as the sun sets.

The main threat from these storms will be brief gusty winds as they
move through 1000-1200 J/kg DCAPE air. The tallest cores may be able
to get some small hail to the surface, but any hail should be very
isolated. Another factor, especially over southern and eastern
sections of central Kentucky, will be locally very heavy rain in a
few spots due to very slow, if any, forward motion of the storms in
those areas.

Overnight MCS development is expected again in Iowa and northern
Illinois. The bulk of this activity should stay to our northwest,
but we may get the leftovers early Sunday morning. Then as we
destabilize through the day, scattered development of thunderstorms
will again be possible in the heat of the afternoon.

Temperatures will not be much different tonight and tomorrow from
what we have been seeing for the past few days. Tomorrow's daytime
temperatures may be a bit cooler if we can get some debris clouds in
here plus heights will be a little lower too.

&&

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Jun 9 2018

(Sunday Night - Tuesday) - Pop-up showers and storms likely for some.

The CWA will sit under a large stagnant air mass with precipitable
water values staying over 1.5". With no wind to drive this air mass
out or push a new one over the area, pop-up showers and
thunderstorms are likely. Not expecting well organized or widespread
severe weather, but high rainfall rates and intense lightning are
definitely possible across southern Indiana and central Kentucky.
Warm temperatures in the upper 80s, a shortwave dancing over the
area, and outflow boundaries will be the forcing behind this
precipitation.

(Tuesday Night -  Wednesday Night) - Wednesday, pick of the week,
dry.

A weak cold front is expected to advance southeast through the CWA
beginning Tuesday night. This front will bring in a surface low, and
push some moisture out of the area. Precipitable water values will
drop to under 1". Wednesday now appears to be the pick of the week
with very low rain chances and sunshine likely. Temperatures won't
back off with highs remaining in the upper 80s.

(Thursday - Saturday) - More shower and storm chances.

By Thursday, the upper flow begins to get some amplification with a
ridge over the Plains pushing north. This is a change from the
recent very flat upper flow. The trough ahead of the ridge will
bring the jet closer to the CWA providing some wind energy. Flow
from the south will bring back moisture taking precipitable water
values over 1.75". More showers and thunderstorms are expected at
this time.

&&

.Aviation...(18Z TAF Issuance)
Issued at 114 PM EDT Sat Jun 9 2018

A challenging convective forecast given light flow and overnight MCS
possibilities.

Right now...a loosely organized area of thunderstorms stretching
from northeast Indiana to southeast Missouri is continuing to push
to the southeast. Timing these into the TAF sites coincides with
maximum diurnal destabilization when scattered storm development
would be possible anyway, so will include VCTS at HNB/SDF/BWG for
the mid/late afternoon hours. Best chances will remain west of LEX so
will keep that TAF dry for now, but will have to keep an eye on it.

Tonight MCS development is expected once again across Iowa and
Illinois, with the TAF sites possibly getting the leftovers by
morning. Additional scattered development will be possible Sunday
afternoon as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...KDW
Aviation...13
Hazardous weather outlook, Jun 9, 3:21 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 PM EDT Sat Jun 9 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
321 PM EDT Sat Jun 9 2018 /221 PM CDT Sat Jun 9 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this evening will be capable of heavy rain,
gusty winds, and small hail. Strength and coverage of storms will
diminish as the sun sets.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected each day except Wednesday. Lightning,
locally heavy rain, and gusty winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

13

In the hours before

Special weather statement, Jun 9, 4:53 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
453 PM EDT SAT JUN 9 2018

INZ076-092130-
Orange-
453 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 453 PM EDT, a strong thunderstorm was located near Paoli, moving
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paoli, Orleans, French Lick, Orangeville, West Baden Springs,
Woodlawn Grove, Braxtons Siding, Prospect, Abydel and French Lick
Municipal Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3869 8642 3863 8632 3845 8659 3853 8668
      3854 8668 3869 8651
TIME...MOT...LOC 2053Z 225DEG 27KT 3854 8656

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:01 PM EDTSpecial Weather StatementLMKOhio29 min
Jun 9, 6:13 PM EDTSevere Thunderstorm WarningLMKJefferson32 min
Jun 9, 6:51 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin24 min
Jun 9, 7:36 PM EDTSpecial Weather StatementLMKWashington24 min
Jun 9, 4:53 PM EDTSpecial Weather StatementLMKOrange37 min
Jun 9, 5:16 PM EDTSpecial Weather StatementLMKWashington29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.